Hail, Wells
- When
- August 22, 3:17 PM CST to 3:19 PM CST
- Where
- Wells County, 1.39 mi W of Harvey
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.770, -99.930
Thunderstorms developed in the vicinity of a warm front affiliated with a low pressure system lifting through central North Dakota. A few of these storms became severe, producing golf ball size hail over parts of Wells and Foster counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed in the vicinity of a warm front affiliated with a low pressure system lifting through central North Dakota. A few of these storms became severe, producing golf ball size hail over parts of Wells and Foster counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 22, 3:04 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 404 PM CDT Sun Aug 22 2021 .UPDATE... Issued at 349 PM CDT Sun Aug 22 2021 Quick update for the severe thunderstorm watch for basically the eastern half of North Dakota. Thunderstorms continue to develop and move quickly northeast across central ND. Thunderstorms have developed as far south as Interstate 94. There is still some uncertainty about development south of the Interstate. We should probably know in the next hour or so though, with the fast movement of the storms. Updated text products will be sent shortly. && .SHORT TERM...(This evening through Monday) Issued at 129 PM CDT Sun Aug 22 2021 Main forecast issue in the short term period is possible severe storms this afternoon into early this evening. Latest surface analysis shows low pressure near Watford City. Wrap around moisture was producing showers and MVFR ceilings from williston west to around Glasgow MT. warm advection scattered showers and isolated thunderstorms extended from around Minot south to Napoleon and Wishek and the eastward to Rolla, Jamestown and Oakes. Latest CAMS continue to suggest convection developing around 20 UTC over the north central and then quickly developing southward along the Highway 83 corridor and pushing east into the JRV in the 21-23 UTC timeframe and exiting the JRV completely by around 01 UTC. We'll see how this plays out. Latest radar analysis shows convection starting to develop along the Highway 83 corridor, which is actually about on time or a hair earlier than CAMS indicated. All threats remain the same with winds to 60 mph and half-dollar sized hail being the main threats. If a low topped supercell could develop, with the strong bulk shear and directional shear in place a tornado can not be ruled out. Once convection exits the area this evening things quiet down quickly. The wind advisory remains in effect until 8 PM CDT and by this time we do expect that winds should be diminishing. The far north central may hold on a little longer, but will re- evaluate this later. Winds become light and turn southerly over the west late tonight. Cool tonight with lows into the lower 40s or maybe even the upper 30s in the northwest, to the lower 50s southeast. Southeast winds increase ahead of another quick moving wave on Monday but expect mostly dry conditions during the daytime hours. It still looks like Monday will be the warmest day of the week with highs climbing into the 90s over the southwest, but only upper 60s in the Turtle Mountains. .LONG TERM...(Monday night through Sunday) Issued at 129 PM CDT Sun Aug 22 2021 An active pattern continues through the upcoming week, with multiple chances for widespread precipitation and temperatures remaining mostly on the cool side. A relatively weak and quick-moving upper trough brings the next precipitation chances late Monday into Tuesday. Better precipitation chances are expected for the end of the work week, as a more substantial upper level system moves into the region. Lower chances for precipitation will continue into the weekend with high remaining mostly in the upper 60s and 70s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 349 PM CDT Sun Aug 22 2021 A low pressure system near Williston at 18 UTC will lift northeast today and produce strong southeast winds over central North Dakota, with strong westerly winds moving into the west through the afternoon and the shifting westward over central ND this evening and overnight. MVFR ceiling will remain at KXWA through mid to late afternoon. Elsewhere VFR conditions are expected for the majority of the period, but a period MVFR vsbys can not be ruled out this afternoon into early evening as thunderstorms develop over central ND and quickly push into eastern ND. Winds will diminish early this evening. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CDT /7 PM MDT/ this evening for Ndz002>005-011>013-017>023-025-031>037-040>048-050-051. && UPDATE...TWH SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 221 PM CDT Sun Aug 22 2021 NDZ005-013-022-023-025-035>037-046>048-050-051-231930- Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- 221 PM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A Wind Advisory is in effect until 8 PM CDT. See www.weather.gov/bis for additional information. Thunderstorms are possible through early this evening. A few thunderstorms may become severe with half-dollar size hail, 60 mph wind gusts, and an isolated tornado as the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send severe weather reports to NWS Bismarck by calling 701-223-4582 or by submitting reports to NWS Bismarck via social media. NDZ003-004-011-012-019>021-034-042-045-231930- Renville-Bottineau-Ward-McHenry-Mercer-Oliver-McLean-Morton-Grant- Sioux- 221 PM CDT Sun Aug 22 2021 /121 PM MDT Sun Aug 22 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...This Afternoon and Tonight A Wind Advisory is in effect through 8 PM this evening. See www.weather.gov/bis for additional information. Scattered showers and thunderstorms are possible through the day today. A few storms could be strong to severe, but widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017-018-031>033-040-041-043-044-231930- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- 221 PM CDT Sun Aug 22 2021 /121 PM MDT Sun Aug 22 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A Wind advisory is in effect from this afternoon through early this evening. See www.weather.gov for additional information. Scattered showers and thunderstorms are possible through the afternoon. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-010-231930- Divide-Burke-Williams-Mountrail- 221 PM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and isolated thunderstorms are possible through the afternoon. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Minot AFB radar (KMBX), 98 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974371, 974372, 974373.